You must do something as soon as you notice symptoms of a hypo, or if a blood test has shown your blood glucose levels (also called blood sugar) are too low.
If you don’t act quickly, it could get worse and you could start feeling confused and drowsy. You could also become unconscious or have a fit. This is called a severe hypo, and you would need help to treat it.
Treat the hypo immediately. You can do this by eating or drinking 15 to 20g of a fast-acting carbohydrate — see examples below.
You should test your blood sugar again after 10 to 15 minutes to check it is back above 4mmol/l. If it is still less than 4, you should have some more fast-acting carbohydrate and retest after 10 minutes. Fast-acting carbohydrates for people for low blood sugar include:
- five glucose or dextrose tablets
- four jelly babies
- a small glass of a sugary (non-diet) drink
- a small carton of pure fruit juice
- two tubes of a glucose gel such as GlucoGel® or Rapilose® Gel
- Glucose juice such as Lift Shots
Which hypo treatment you choose is up to you. The type and amount depends on what works best for you. It might depend on your taste, or how easy it is to store or carry around. You can get things like glucose gel, glucose tablets and dextrose tablets on prescription. Talk to your diabetes team about this. They can give you advice about how much to take and which treatment to choose.
If you’re not sure how much carbohydrate is in a product, check the food label. It's important to check this often, as ingredients can change.
The Soft Drinks Industry Levy (also called the sugar tax) came into force April 2018. This is a levy that will charge soft drink manufacturers for producing soft drinks that are high in added sugar. This may affect the products you use to treat your hypo. We have more information on this sugar reduction and hypo treatments.
After having a hypo
After a hypo, you may need to eat or drink a bit more. This is to stop your sugar levels going down again.
Try to eat 15 to 20g of a slower-acting carbohydrate. This could be a:
- piece of fruit
- bowl of cereal
- glass of milk.
Or it could be your next meal, if it’s due.
It’s important that your family and friends know what to do if you have a severe hypo and become unconscious. They shouldn’t try to give you any food or drink because you won’t be able to swallow. They will need to help you very quickly.
They need to:
- put you into the recovery position (on your side, with your head tilted back and knees bent)
- give you a glucagon injection – if there is one and someone knows how to use it
- call an ambulance – if you don’t have a glucagon injection or if you haven’t recovered 10 minutes after the injection.
You shouldn’t be having a lot of hypos and they shouldn’t be severe. If they are, get in touch with your healthcare team.
It can be a good idea to record your hypos, to see if there are any trends or patterns. Knowing this may help your healthcare team find the best diabetes treatment for you.
Low blood sugar levels do happen at night, and some people don’t always notice the symptoms and wake up straight away. This means that your blood sugar levels may drop further and the hypo may get more severe.
Even if you are alone when you have a hypo and you become unconscious, your body will slowly respond by naturally increasing blood glucose levels, and you will eventually become conscious again as the effect of your insulin wears off. Keep hypo treatments by your bed for when you wake up.
If the hypo doesn’t wake you up, you may realise you've had one if you feel very tired or have a headache the next morning. When you test your blood glucose level it may be higher than expected.
If you think you might be having hypos at night, do a blood test before you go to sleep and during the night. If the blood tests suggest you’re having hypos, you may need to change your insulin dose. Speak to your healthcare team about this.